MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA QUADRA-C CEMENTED, MIRROR POLISHING STD STEM SIZE 3 12/14; CEMENTED HIP STEM

MEDACTA INTERNATIONAL SA QUADRA-C CEMENTED, MIRROR POLISHING STD STEM SIZE 3 12/14; CEMENTED HIP STEM
Catalog Number 01.12.043
Health Effect - Clinical Code Joint Disorder (2373)
Date of Event 05/18/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Batch review performed on 22 june 2018.Lot: 103102; (b)(4) items manufactured and released on 30 november 2010.Expiration date: 2015-10-31.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been sold without any similar reported event.Clinical evaluation performed by medical affairs director on 25 june 2018: revision of hybrid tha in a (b)(6) woman after 7 years.The radiographs show a cement deficiency in the proximal medial portion and probably discontinuity distally.These conditions probably led to distal load transfer and the subsequent radiographs show the consequences of this mechanical pattern.The cause of issue may lie in the procedure of cement application/implant insertion.There is no reason to suspect that a malfunctioning device originated the adverse event.The purported hypothesis of stem corrosion is not supported by evidence and it is confirmed to be irrelevant to the case.Visual inspection performed by r&d hip manager on 08 june 2018 and 20 june 2018: the stem shows large areas of dark staining, that had been suggested to be signs of corrosion.These have been delicately wiped with soft tissues wet with alcohol and were easily removed, therefore clearly showing that they were nothing but organic deposits, most probably blood, a rather common finding on a surgical implant.Said removal treatment was executed on a minimal part of the stain so that it can be later verified by third parties.The distal portion of the stem looks opaque and was again checked for possibility of corrosion.No evidence of corrosion was found, and the most likely explanation for the opaque look is that the stem was implanted in a way that allowed repeated movement within the cement mantle, causing the surface finish to be smudged over the years.The ceramic head was also visually analysed.The negative 12/14 conical seating was found to be regular, with metal transfer signs evenly distributed, no evidence of abnormal stress concentration.Very evident are two large black stripes on the articulating surface, clear signs of metal transfer.Our hypothesis is that metal particles have been trapped in the articulating space and were spread over a very thin layer on the head surface.They are most likely derived from either instruments or implants that may have been damaged at the time of surgery.Such findings on the head contribute to the development of abnormal wear on the polyethylene insert because they act as a third body and macroscopically damage the surface finish of the smooth head.Warnings to check for these situations are given in the device instructions for use and in the surgical technique.
 
Event or Problem Description
Revision surgery after about 6 years and 8 months from the primary due to stem mobilization.Stem, head and liner were revised.

Brand Name
QUADRA-C CEMENTED, MIRROR POLISHING STD STEM SIZE 3 12/14
Common Device Name
CEMENTED HIP STEM
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
MDR Report Key7637646
Report Number3005180920-2018-00462
Device Sequence Number2221387
Product Code LZO
UDI-Device Identifier07630030802249
UDI-Public07630030802249
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K083558
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 06/26/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/31/2015
Device Catalogue Number01.12.043
Device Lot Number103102
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/08/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/30/2018
Initial Report FDA Received Date06/26/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age66 YR
Patient Weight65